Hail, Crawford
- When
- April 20, 8:35 AM EST
- Where
- Crawford County, Bucyrus
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -82.983
Penny size hail was observed two miles southwest of Bucyrus.
18 hail, 6 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 20, 6:43 AM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 743 AM EDT WED APR 20 2005 .AVIATION (12Z-12Z)... COLD FRONT WILL DROP SOUTHEAST THROUGH THE AREA TAF SITES FROM AS EARLY AS AFTERNOON FOR TOL AND MID EVENING HOURS MFD. GUSTY WINDS POSSIBLE AHEAD OF THE FRONT AND OF COURSE IN THE VCTY OF TS. SHOWERS AND THUNDERSTORMS WILL BE ALONG AND AHEAD OF THE LENGTH OF THIS FRONT. KEPT VCTS GOING FOR ALL SITES BUT MFD AND CAK WHERE LATE DAY FROPA WILL GIVE THEM THE BEST CHCS OF A THUNDERSTORM PASSING OVERHEAD. AFTER THE FRONT LOW LEVEL MOISTURE LINGERS THROUGH THE NIGHT WITH POSSIBLE 2KFT CEILINGS. && .SHORT TERM(TODAY THROUGH THU NIGHT)... QUITE A CHANGE OF WEATHER STARTING ON THURSDAY. A STRONG COLD FRONT IS LOCATED OVER THE CENTRAL LAKES. WATER VAPOR SHOWS SHORT WAVE ENERGY OVER WI WITH THE ASSOCIATED LOW PRES OVER LK MICH ALONG THE FRONTAL BOUNDARY. THE NOSE OF THE 30-40KT LLJ IS CURRENTLY INTO MI WHICH IS ALLOWING FOR THE CONVECTION IN THE SAME REGION. BOUNDARY WILL SLOWLY MOVE S TODAY PASSING THRU THE FORECAST AREA THIS AFTERNOON INTO THIS EVENING. AHEAD OF THE FRONT...TEMPS SHOULD RISE INTO THE LOW-MID 70S AS THEY WILL START OUT AROUND 60 THIS MORNING. NOSE OF THE LLJ AND BEST FRONTAL FORCING MOVES INTO THE NW PART OF THE AREA THIS MORNING AND INTO THE REMAINDER OF THE AREA THIS AFTN. CAPE VALUES RISE TO AROUND 1000 J/KG THIS AFTN INLAND FROM LAKE ERIE ALTHOUGH 0-6KM SHEAR VALUES ONLY 20-30KT. NOT TOO EXCITED ABOUT SEVERE WEATHER TODAY...ESPECIALLY SINCE CLOUDS WILL LIKELY BE FILTERING INTO THE AREA THIS MORNING WITH THE CONVECTION OVER MI. PLUS...BESIDES THE FRONTAL FORCING...OTHER DYNAMICS ARE NOT THAT GREAT WITH BEST DPVA N OF THE AREA. HOWEVER...ANY THUNDERSTORM THAT DOES DEVELOP THIS AFTN WILL NEED TO BE WATCHED FOR HAIL DUE TO WET BULB ZERO LEVELS AROUND 9500 FT AND. MAIN CONCERN MAY ACTUALLY END UP BEING WIND IF INSTABILITY BECOMES SUFFICIENT ENOUGH. ALTHOUGH SHEAR IS SOMEWHAT MARGINAL...MID LVL FLOW OF AROUND 50 KT PARALLEL TO THE FRONT MAY ALLOW FOR LINE SEGMENTS WITH LOCALIZED BOW SEGMENTS. AGAIN...THIS DEPENDS ON THE AMT OF INSTABILITY TODAY. BEST CHANCE FOR BETTER INSTABILITY WILL BE SOUTH AND WEST MAINLY DUE TO THE FACT THAT AREA WILL BE IN SUNSHINE LONGER TODAY THAN THE N. WILL GO WITH CAT POPS EVERYWHERE...MAINLY DURING THE AFTN ALL PLACES EXCEPT WITH NW WHICH WILL HAVE WORDING OF LATE MORNING AND AFTN. WL ALSO BE BREEZY/GUSTY TODAY WITH MIXING UP TO ABOUT 5000 FT. CERTAINLY THINK GUSTS TO 35 MPH ARE NOT UNREASONABLE FOR TODAY. BEHIND THE FRONT...IT WILL DRY OUT RATHER QUICKLY BY 06Z. WL GO WITH LINGERING SHOWERS/THUNDER THIS EVENING...OTHERWISE WILL DRY OUT COMPLETELY BY MORNING. HIGH PRES BUILDS INTO THE AREA FOR THU GIVING SUNNY BUT COOL CONDITIONS WITH 850MB TEMPS DROPPING TO 0 TO +4C AND NE SFC FLOW. WL CONTINUE DRY THU NIGHT...ALTHOUGH THERE WILL BE SOME INCREASING CLOUDS AHEAD OF THE DEVELOPING SYSTEM OVER THE PLAINS. .LONG TERM (FRI THRU TUE)... THE NAM AND GFS ARE IN GOOD AGREEMENT IN SHOWING A PIECE OF ENERGY BREAKING OFF OF THE UPPER LOW OVER THE INTERMOUNTAIN WEST...AND PHASING WITH ENERGY DIVING OUT OF THE UPPER MIDWEST THU INTO FRI. THIS WILL INDUCE CYCLOGENESIS OVER THE CENTRAL PLAINS...WITH THE LOW MOVING THRU THE OHIO VALLEY FRI/FRI NIGHT AND INTO THE NE STATES SAT. NAM AND GFS IN REMARKABLE AGREEMENT WITH LOW BEING OVER BUF AT 12Z SAT. THEY DIFFER SLIGHTLY WITH STRENGTH...BUT IDEA IS CERTAINLY THERE FOR A DECENT PCPN EVENT FRI INTO SAT. IN FACT...THE 12Z ECMWF HAS ALSO SHIFT WEST AND THE CANADIAN EVEN HAS A STRONG LOW OVER NE OH. WITH MDLS BEING IN FAIRLY GOOD AGREEMENT...HAVE OPTED TO GO WITH 50 POPS FRI/FRI NIGHT FOR THE ENTIRE AREA AS THERE WILL BE A STRONG GULF CONNECTION AND AREA WILL BE IN FAVORABLE COLD CONVEYOR BELT REGION ON THE N-NW SIDE OF THE LOW. THOUGHT ABOUT LKLY POPS ON FRI/FRI NIGHT...BUT GFS IS A LITTLE DRIER INITIALLY...AND WITH LOW MOVING SO CLOSE...AM A LITTLE CONCERNED THAT THE DRY SLOT COULD INFLUENCE THE REGION A LITTLE FRI NIGHT. WL CONTINUE WITH CHC POPS INTO SATURDAY WITH WRAP AROUND MOISTURE. INTERESTING THAT BOTH MODELS SHOW VERY COLD 850MB TEMPS BY SAT MRNG (GFS AROUND -8C...NAM AROUND -2C). GFS WOULD CERTAINLY IMPLY SOME SNOW (YES...SNOW)...WITH THE ETA/CANADIAN STILL RAIN. RIGHT NOW...THINKING IS TO GO WITH A POSSIBLE MIX WITH SNOW LATE FRI INTO SAT MRNG...THEN AGAIN SAT NIGHT. THIS TIME OF YEAR IT IS TOUGH TO KEEP PCPN EVEN A MIXTURE OF RAIN/SNOW DURING THE DAYLIGHT HOURS WITH STRONG INSOLATION EVEN WITH CLOUDS. NOW LOOKS LIKE THE WEEKEND WILL END UP BEING QUITE WET WITH THE UPR SYSTEM BECOMING CLOSED OFF AND BASICALLY NOT MOVING THRU MONDAY AND PLENTY OF WRAP AROUND MOISTURE. OVERALL...IT NOW LOOKS LIKE THE EXTENDED WL BE QUITE WET AND COOL. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...NONE. .PA...NONE. && SHORT TERM...MRD LONG TERM...MRD AVIATION...OUDEMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 520 AM EDT WED APR 20 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211200- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 520 AM EDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT TODAY. SOME OF THE STORMS MAY HAVE GUSTY WINDS AND SMALL HAIL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY INLAND FROM LAKE ERIE. IF SEVERE THUNDERSTORMS DO DEVELOP...THE GREATEST THREAT WILL BE WIND GUSTS GREATER THAN 55 MPH AND/OR HAIL AT LEAST THREE QUARTERS OF AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THUNDERSTORMS BECOME WIDESPREAD AND SEVERE. MRD
The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 13:33 UTC.
18 hail, 6 thunderstorm wind. Local standard time, as filed.
Penny size hail was observed two miles southwest of Bucyrus.
Penny size hail was observed near Shelby.
Penny to quarter size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed northeast of Castalia.
Nickel size hail was observed.
Penny size hail was observed.
Several trees were downed.
Penny size hail was observed.
Penny size hail was observed just southeast of Medina.
Thunderstorm winds downed one tree and one large limb.
Thunderstorm winds downed trees in Tallmadge and Copley.
Penny size hail was observed.
Several large limbs were downed in Youngstown.
Penny size hail was observed.
Penny size hail covered the ground.
Nickel size hail was observed.
Penny size hail was observed.
Thunderstorm winds downed many large tree limbs across county.
Walnut size hail was observed near Findley. Several vehicles were damaged.
Penny size hail was observed over the south-central portion of the county.
Several large limbs along with a few signs were blown down just north of Ashland.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448433, 5448434, 5448732, 5448438, 5448435, 5448436, 5448437, 5448439, 5448741, 5448728, 5448742, 5448729, 5448730, 5448734, 5448743, 5448744, 5448733, 5448737, 5448738, 5448731, 5448736, 5448735, 5448740, 5448739.